Indiana, 2004

Tornado and Damaging Wind in Indiana, May 9, 2004

May 9, 2004 · NWS LOT · 2 events in 2 counties and zones

1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 9, 2:20 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 9, 2:20 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 9 2004

.PUBLIC DISCUSSION FOR GRIDS/ZONES...

SHORT TERM...(TNGT AND MON)
COMPACT MESOSCALE CONVECTIVE VORT CONTS TO MOV ENE ACROSS SERN
WI..WITH TAIL CURLING S AND SW THRU CHI METRO AREA TO IL RIVER.
UNSTABLE AIRMASS IN PLACE S OF WMFNT DRAPED ACROSS SRN WI AND XTRM
NERN CORNER OF IL. THO SUPRESSED FURTHER S INTO CWA...TSRA DVLPG
DOWN LN OF ENHANCED CONVERGENCE. VORT TO MOVE OUT OVR LK MI DURG
REST OF AFTERNOON...ENDING IMMEDIATE THREAT OF STORMS. NEXT THREAT
IS MCV TRACKING NE FM S CNTRL IL. SAT SHOWS ENHANCED CU FIELD QUAD
CITIES VC WITH A FEW RADAR ECHOES STARTING TO SHOW UP. WI VORT AND
IA VORT BOTH SHOW UP IN SOME FASHION IN VORTICITY PROGS...WITH
IA MAX TO MOV ACROSS NRN IL THIS EVE. GIVEN UNSTABLE AIR IN PLACE
THERE IS POTENTIAL TSRA TO DVLP/MOV INTO NRN IL DURG THE LATE
AFTERNOON AND EVE WITH UVV AND HEATING...THO LTL/NO SFC FOCUS SO
ONLY EXPECT ISOLD TO SCT COVERAGE.

SRN PORTION OF CDFNT TO SLOLY APPREACH FA FM NW LATE TNGT AND MON AS
UPR TROF PROGRESSES TO CNTRL CANADA...WITH FRONT INTO SRN WI AND NW
IL BY 00Z TUE. CONT CHC OF TSRA MON AHEAD OF CDFNT WITH WARM
UNSTABLE AIR IN PLACE. TEMPS AGAIN 80S ACROSS FA MON WITH CONT
SWRLY FLO.

TRS

LONG TERM...(MON NGT THROUGH SUN)

COLD FRONT CONTINUES TO SAG INTO CWA TUE NIGHT BEFORE STALLING
ACROSS SOUTHERN CWA...OR JUST SOUTH OF IT. ETA/NGM/GFS ALL INDICATE
WEAK S/WV AND VORT MAX PROGGED ACROSS SE IOWA 00Z TUE...WHICH MOVES
SLOWLY ALONG BAROCLINIC ZONE ACROSS IL/NW IND TUE NGT. SFC DEWPOINTS
POOL IN 60-65 DEG F RANGE AHEAD OF FRONT...WITH META FCST SOUNDINGS
INDICATING AROUND 1500 J/KG AND NO CAP. ONLY CHC POPS WARRANTED ATTM
HOWEVER...AS LOW LEVEL WIND FIELD AND ASSOCIATED CONVERGENCE
WEAK...AND AFFOREMENTIONED S/WV IS DAMPING AS IT MOVES INTO RISING
HEIGHTS TO THE EAST.

UPPER PATTERN BECOMES MORE AMPLIFIED TUES AHEAD OF DEVELOPING
WESTERN TROUGH...WITH DEEP LAYER SOUTHERLY FLOW PUSHING FRONT BACK
NORTH OF THE FA DURG THE DAY...WITH CHC POPS FOR TSRA VCNTY FNT. DRY
WX EXPECTED TUE NGT. INCRSG GULF MOISTURE INTO WED WITH WEAK S/WV
INDICATED BY GFS LIFTING UP MS VLY WED NGT. WILL BRING LOW CHC POPS
BACK IN DURG DAY HOWEVER...TO BLEND WITH SURROUNDING WFO GRIDS. COLD
FRONT FINALLY MOVES THROUGH CWA FRI MORNING...THOUGH SLOWS UP ACROSS
SOUTHERN PORTIONS INTO FRI NGT. WILL HANG ON TO LOW CHC POP
THERE...THEN DRY ENTIRE FA SAT AND SUN.

TEMP WISE...COOLER NORTH TUES WITH WIND OFF LAKE NORTH OF FRNT.
WARMER WED AND THU AS FNT PUSHES NORTH...THOUGH MOIST FLOW OFF AND
MS VLY S/WV LIKELY TO INCRS AMOUNT OF CLOUD COVER.

RATZER

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
CONVECTIVELY INDUCDED VORT MAX TRACKING ENE AT 30KT FM SW WI TO BE
AT LK MI SHORE BY 21Z. MAIN FOCUS FOR TSRA WILL BE ALONG AND N OF
WNFMT DRAPED ACROSS FAR SRN WI AND DIPPING SEWRD ACROSS XTRM NE
CORNER OF IL. THIS LEAVES TERMINALS WITH LO THREAT THUS NO INCLUSION
IN TAFS. ANOTHER MCV IN S CNTRL IA MOVG ENE AT 20 KTS. MODELS BRING
THIS VORT MAX ACROSS MS RIVER BTWN DVN AND BRL BY 00Z. WITH UNSTABLE
AIRMASS IN PLACE ACROSS TERMINALS POTENTIAL FOR LATE AFTERNOON AND
EVENING TSRA THO SFC FOCUS MISSING ATTM. AGAIN...DUE TO UNCERTAINTY
NO MENTION IN CURRENT TAFS. SW SFC WINDS TO PERSIST THRU PD...WITH
SOME DEC DUE DECOUPLING AFTER SUNSET.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 9, 4:00 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT SUN MAY 9 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-101100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT SUN MAY 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

AREAS NORTHEAST OF A LINE FROM PONTIAC TO VALPARAISO WOULD SEEM TO
HAVE THE HIGHEST CHANCES OF ANY SEVERE STORMS.

A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE
NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD
PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE
AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED THIS EVENING AND AGAIN MONDAY AFTERNOON AND
MONDAY NIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-101100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT SUN MAY 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

A WARM UNSTABLE AIRMASS COVERS THE AREA. SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN ILLINOIS LATE THIS AFTERNOON WILL MOVE
NORTHEAST THROUGH 8 PM BEFORE DISSIPATING. THE STRONGEST STORM COULD
PRODUCE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT MOVES INTO A MODERATELY UNSTABLE
AIRMASS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Special weather statement, May 9, 2:18 PM CST, 3 hours 47 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
318 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...JOLIET...
NAPERVILLE...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 2:20 PM CST, 3 hours 45 minutes before
ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-100000
-

SPECIAL WEATHER STATEMENT RETRANSMISSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

IN INDIANA:
LAKE...PORTER...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET...
NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Special weather statement, May 9, 3:29 PM CST, 2 hours 36 minutes before
>ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-INZ001-INZ002-
092141-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE CHICAGO IL
429 PM CDT SUN MAY 9 2004

ILZ005-006-012>014-020-022-INZ001-002-092141-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 170. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...KANE...KENDALL...LAKE...MCHENRY...WILL...

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GARY...JOLIET...
NAPERVILLE...VALPARAISO...WAUKEGAN...WOODSTOCK...YORKVILLE...
Local storm report, May 9, 4:40 PM CST, 1 hour 25 minutes before
CHIWRKLSR 0000
TTAA00 KLOT DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
540 PM CDT SUN MAY 9 2004

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    SERENA                    IL   1.00 INCH HAIL
05/09/04   LASALLE                        LARGE QUARTER SIZE
                                          HAIL REPORTED BY
                                          PUBLIC.
Local storm report, May 9, 5:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
648 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

&&

WEN
Local storm report, May 9, 5:52 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
652 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             CRETE                   41.45N 87.62W
05/09/2004  0.75 INCH        WILL               IL   PUBLIC

0623 PM     HAIL             STREAMWOOD              42.02N 88.17W
05/09/2004  0.75 INCH        COOK               IL   PUBLIC

0620 PM     HAIL             STREAMWOOD              42.02N 88.17W
05/09/2004  0.75 INCH        COOK               IL   PUBLIC

0605 PM     HAIL             BELVIDERE               42.25N 88.85W
05/09/2004  1.00 INCH        BOONE              IL   PUBLIC

0536 PM     HAIL             10 NE OTTAWA            41.45N 88.70W
05/09/2004  1.00 INCH        LA SALLE           IL   PUBLIC

            HAIL OCCURRED IN THE TOWN OF SERENA.

&&

WEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jasper

When
May 9, 6:05 PM CST
Where
Jasper County, 1 mi N of Rensselaer
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
40.950, -87.150

A tornado was witnessed brielfly about 1/8 mile east of US 231 on Amsler Road. There was no damage.

Thunderstorm Wind, Porter

When
May 9, 6:15 PM CST
Where
Porter County, 5 mi ESE of Valparaiso
Measured
60 kt (69 mph) estimated gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.433, -86.967

In Morgan Township several old trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396671, 5396670.